The exact cause of Fosamax femur fractures in patients taking the osteoporosis drug continues to stump researchers. In September, the New England Journal of Medicine published a study by two Canadian doctors which raises questions about one possible theory behind the occurrence Fosamax femur fractures, but finds that much more research is necessary to establish the exact cause of this reported side effect.
It has been suspected that Fosamax femur fractures are occurring in users of the medication because the drug prevents the outer layer of bone cells from being replaced by normal bone remodeling. Consequently, small fractures can accrue, and cause a painful Fosamax femur fracture.
The manufacturer allegedly failed to provide adequate warnings about the risk of Fosamax femur fractures.
The two doctors questioned this theory and carried out an in-depth analysis of bone samples taken from a Fosamax user who had suffered a femur fracture. They claim that they did not find any proof of bone turnover suppression or any other indication as to why her thighbone broke suddenly. The patient had been a long-term user of Fosamax, taking the drug for nine years, and suffered an atypical type of femur fracture which has reportedly been linked to Fosamax and other bisphosphonates used to treat osteoporosis.
In March of 2010, the FDA announced that it is reviewing the possible link between oral bisophonates and rare femur fractures, and several months later updated the drug’s label to include this risk. Because the manufacturer allegedly failed to provide adequate warnings about the risk of Fosamax femur fractures, it now faces a number of lawsuits from users who suffered a broken femur, which is one of the strongest bones in the body. If you took Fosamax or another bisphosphonate and suffered from a femur or thigh bone fracture, you may also have legal recourse. Find out if you can file a claim seeking compensation for medical bills, lost wages and other damages stemming from your Fosamax femur fracture by completing the form on the right.